“UNEXPLAINED WEIGHT LOSS”
Most people who are older can’t lose weight to save their lives. On the other hand, if you have unexplained weight loss and are eating plenty, your life might be in jeopardy.
Unintentional weight loss in an older person with a healthy appetite is usually one of three things.
The most common would be unrecognized and untreated new onset diabetes. In untreated diabetics a lot of glucose (food energy) spills into the urine and goes down the toilet. With the urine, so goes some weight. This is because blood sugar levels get so high that the kidneys cannot reabsorb the sugar, and it goes out with the urine. So, if you have to urinate too much, and you are always thirsty, and you haven’t seen a doctor in years and are losing weight, go have your sugar checked. You might have untreated diabetes.
An over active thyroid gland, also known as a goiter, can raise your metabolic rate and cause you to lose weight. If you have a swelling in your neck and sweat a lot, go see your doctor and get that thyroid gland checked. Some patients with over active thyroids have no obvious neck swelling.
If you have a good appetite and are losing weight and middle-aged or older, and you have night sweats every night, that is not usually a very good sign. You could have a hidden cancer somewhere. If that is you, go get a thorough physical by your doctor.
If you are losing weight and have too many bowel movements each day, or they change character and seem to contain fat, go see your doctor. You might have developed a malabsorption disease, or have pancreas disease.
If you drink a lot of alcohol and are losing muscle, but gaining abdominal girth and your skin and eyes are yellow, you could be getting alcoholic cirrhosis. See your doctor and stop drinking alcohol.
If you have difficulty swallowing, or food gets stuck in your esophagus or you get full too fast, and this is new, you could have a cancer anywhere from your esophagus down to your stomach. Filling up having eaten seemingly small quantities of food that is getting worse is called early satiety. That symptom will need exploration by a doctor.
Many young people who take medication to treat ADD and ADHD don’t eat as much as they think and get thin. A side effect of these medications is that they generally reduce your appetite. If you are on any of these, beware that you might not be eating as much as you need.
Vegans need to be very careful not to get protein calorie malnourished. If you are a Vegan, be educated and take in enough protein to support your muscle mass.
Alcohol also interferes with absorption of important nutrients, so if you drink wine with dinner, have lunch with water or something else.
Lastly, calories in equal calories burned equal same weight for all of us, unless we get dehydrated. So, if you are eating the same and started a vigorous exercise program, it is normal to lose some weight.